South Dakota, 2016

Flash Flood and Hail in South Dakota, July 22 to 23, 2016

July 22 to 23, 2016 · NWS UNR · 3 events in 1 county or zone

A slow moving severe thunderstorm developed over southeastern Haakon County, producing large hail and strong wind gusts. Some wind damage was reported southeast of Ottumwa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving severe thunderstorm developed over southeastern Haakon County, producing large hail and strong wind gusts. Some wind damage was reported southeast of Ottumwa. Heavy rain flooded several county roads and the basement of a home west of Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 8:06 PM MST, 54 minutes earlier.

Area forecast discussion, Jul 22, 8:06 PM MST, 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
906 PM MDT FRI JUL 22 2016

.UPDATE...
Issued at 900 PM MDT Fri Jul 22 2016

Thunderstorms continue to rumble cross the CWA. One batch is
focused on outflow boundaries across central SD. Another batch,
mostly elevated, was located over northeast WY into northwest SD
where low level jet is starting to perk the storms up a bit.
Forecast updated to account for latest timing and trends.

&&

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016

Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.

Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.

.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016

High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.

Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 900 PM MDT Fri Jul 22 2016

Isolated to scattered thunderstorms with local IFR conditions
will continue overnight. Late tonight, a strong cold front will
bring gusty northwest winds to the area into Saturday. Outside of
storms, VFR conditions expected.

&&

.FIRE WEATHER...
Issued at 900 PM MDT Fri Jul 22 2016

Temperatures and relative humidities continue to recover this
evening, so the Red Flag Warning has been allowed to expire.

Cold front will cross the area late tonight with gusty northwest
winds for Saturday. Minimum relative humidities will drop below
20 percent for northeast Wyoming and much of western South Dakota
with wind sufficient for the continuation of the Fire Weather
Watch.

&&

.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ260>262-264.

WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ259-297>299.

&&

Update...Helgeson
SHORT TERM...7
LONG TERM...7
AVIATION...Helgeson
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jul 22, 4:29 AM MST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI JUL 22 2016

SDZ001-002-012-013-025-026-031-072-073-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING
35 TO 45 MPH.

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-231300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH
DAKOTA AND WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING.

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-231300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-030-041-042-074-231300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-
HERMOSA FOOT HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 22, 5:21 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/22/2016  E90 MPH          PERKINS            SD   STORM CHASER

            90-100 MPH WINDS ESTIMATED. DAMAGE PICTURE SENT VIA
            SOCIAL MEDIA.

&&

CORRECTED EVENT TIME

WFO UNR
Special weather statement, Jul 22, 6:14 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT FRI JUL 22 2016

WYZ054-230145-
NORTHERN CAMBELL WY-
714 PM MDT FRI JUL 22 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY...

AT 714 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF GILLETTE AIRPORT...OR 14 MILES NORTH OF GILLETTE...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTON.

LAT...LON 4435 10560 4452 10570 4470 10529 4444 10515
TIME...MOT...LOC 0114Z 245DEG 31KT 4447 10556

JC
Local storm report, Jul 22, 6:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
07/22/2016  M53 MPH          FALL RIVER         SD   DEPT OF HIGHWAYS

0405 PM     TSTM WND GST     1 E CAMP CROOK          45.55N 103.97W
07/22/2016  E65 MPH          HARDING            SD   TRAINED SPOTTER

0410 PM     TSTM WND GST     7 SSW SHADEHILL RESERVO 45.66N 102.29W
07/22/2016  E60 MPH          PERKINS            SD   PUBLIC

0420 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/22/2016  E65 MPH          PERKINS            SD   TRAINED SPOTTER

0426 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/22/2016  M70 MPH          HARDING            SD   ASOS

0431 PM     TSTM WND GST     BUFFALO                 45.59N 103.55W
07/22/2016  M71 MPH          HARDING            SD   MESONET

0442 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/22/2016  E90 MPH          PERKINS            SD   STORM CHASER

            90-100 MPH WINDS ESTIMATED. DAMAGE PICTURE SENT VIA
            SOCIAL MEDIA.

0445 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/22/2016  E90 MPH          PERKINS            SD   TRAINED SPOTTER

0450 PM     HAIL             5 NE MEADOW             45.59N 102.16W
07/22/2016  E1.00 INCH       PERKINS            SD   PUBLIC

0500 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
07/22/2016  M77 MPH          PERKINS            SD   DEPT OF HIGHWAYS

0500 PM     HAIL             7 E MEADOW              45.55N 102.08W
07/22/2016  E1.75 INCH       PERKINS            SD   PUBLIC

0500 PM     TSTM WND GST     7 E MEADOW              45.55N 102.08W
07/22/2016  E70 MPH          PERKINS            SD   PUBLIC

0530 PM     TSTM WND GST     4 NNW GLAD VALLEY       45.45N 101.81W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

0540 PM     TSTM WND GST     6 ENE GLAD VALLEY       45.45N 101.68W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

0555 PM     TSTM WND GST     7 E GLAD VALLEY         45.38N 101.64W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

0558 PM     TSTM WND GST     8 WSW GLAD VALLEY       45.36N 101.94W
07/22/2016  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

0600 PM     TSTM WND GST     7 ESE GLAD VALLEY       45.36N 101.64W
07/22/2016  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

0600 PM     HEAVY RAIN       7 ESE GLAD VALLEY       45.36N 101.64W
07/22/2016  M1.60 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 22, 7:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             OTTUMWA                 44.23N 101.34W
07/22/2016  E1.00 INCH       HAAKON             SD   PUBLIC

&&

ME
Local storm report, Jul 22, 7:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             6 SW KIRLEY             44.47N 101.41W
07/22/2016  E1.00 INCH       HAAKON             SD   PUBLIC

&&

ME
Special weather statement, Jul 22, 8:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT FRI JUL 22 2016

SDZ014-230400-
ZIEBACH SD-
928 PM MDT FRI JUL 22 2016

...STRONG THUNDERSTORM OVER SOUTHEASTERN ZIEBACH COUNTY...

AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF CHERRY CREEK...OR 17 MILES SOUTH OF EAGLE BUTTE...
MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE AND SOUTH EAGLE BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4499 10114 4475 10113 4471 10117 4469 10123
      4470 10125 4468 10127 4468 10131 4484 10162
      4500 10151
TIME...MOT...LOC 0328Z 195DEG 25KT 4475 10130

JC

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Haakon

When
July 22, 9:00 PM MST to 9:05 PM MST
Where
Haakon County, 11.58 mi NW of Midland
Measured
1 in hail
Reported by
Public
Coordinates
44.194, -101.307

Thunderstorm Wind, Haakon

When
July 22, 9:00 PM MST to 9:05 PM MST
Where
Haakon County, 11.58 mi NW of Midland
Measured
65 kt (75 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
44.194, -101.307

Strong winds blew the roof off an outbuilding.

Flash Flood, Haakon

When
July 22, 9:45 PM MST to July 23, 1:00 AM MST
Where
Haakon County, 10.59 mi WNW of Midland to 5.68 mi WSW of Midland
Cause
Heavy Rain
Reported by
Public
Coordinates
44.140, -101.340

Water from Mud Creek flooded a driveway and a basement. Water also washed gravel off several county roads; including 224th Street, 225th Street, 226th Street, 240th Avenue, 241st Avenue, and 243rd Avenue. The Bad River near Midland rose over five feet in two hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 645095, 645096, 645201.